Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Medication Safety

Sort by: Newest first Oldest first A-Z Z-A

  • Postnatal depression occurs after a woman has given birth and can occur any time up until one year after delivery. WHO recommends breastfeeding but this is complicated when a new mother is treated for depression. Pictured, a mother breastfeeds her child

    Antidepressant use during breastfeeding Subscription

    Recognising the symptoms of postnatal depression, which occurs in 10–15% women following childbirth, and selecting the most appropriate antidepressant.

  • The safety of antiepileptic drug use in pregnancy involves: the pregnant woman in her own right; the foetus while in her womb; and during its subsequent extra-uterine existence as a neonate and infant. Pregnant woman during an ultrasound scan pictured

    Antiepileptic drug safety in pregnancy: possible dangers for the pregnant woman and her foetus Subscription

    In addition to the safety issues that apply whenever antiepileptic drugs are taken by patients, additional safety-related matters arise in pregnant women. These may involve the women themselves or their foetuses, and apply both during, and for a time after, pregnancy. During pregnancy, the safety of women with epilepsy may be endangered by loss of seizure control caused by increased antiepileptic drug clearances not being compensated for by appropriate adjustments of drug dosages. ...

  • Multicompartment compliance aid

    Are we dispensing too many multicompartment compliance aids? Subscription

    Millions of multicompartment compliance aids (MCAs) are handed out by pharmacists each year, but evidence for their benefits is hard to find. Few patients are assessed before being given an MCA and concerns are building over potential errors and harms.

  • Biosimilar infliximab is now available for the management of a number of rheumatology conditions and, in the next few years, additional biosimilar medicines will become available for rheumatology patients. In the image, x-ray of arthritic feet

    Biosimilar medicines in rheumatology Subscription

    The long-term safety of biosimilar medicines is unknown, but while their use in rheumatology practice is supported, switching patients currently responding and tolerating the reference product is not.

  • Management of whistleblowers in the healthcare sector

    Creating a culture of whistleblowing for pharmacists Subscription

    How do we improve the treatment of whistleblowers in the healthcare sector?

  • Blank or white medicine blister pack

    Design for dispensing: how far can we go to make packaging safer? Subscription

    It is a decade since the National Patient Safety Agency issued guidance on medicines packaging design in a bid to reduce the risk of dispensing errors. But medicines that sound alike or look alike are still responsible for a large proportion of errors. A collaborative approach between manufacturers, regulators and pharmacy organisations is required to tackle the problem.

  • Expert pharmacist roles are needed to champion medication safety Subscription

    A consultant pharmacist explains the need for knowledge, education, leadership and research to drive the medication safety agenda, and challenges more pharmacists to take up the mantle  

  • How to investigate and manage a medication incident

    How to investigate and manage a medication incident Subscription

    Of the nearly 237 million medication errors occurring in England each year, 28% have the potential to cause harm. This article outlines the immediate steps to be taken following identification of a medicines safety incident.

  • Making a mistake at work can leave anyone lacking confidence and unsure how to proceed. This article discusses how pharmacists should deal with errors and overcome the aftermath. In the image, a person walks towards the light at the end of a tunnel

    How to recover from making a mistake at work Subscription

    Making a mistake at work can leave anyone lacking confidence and unsure how to proceed. So how should pharmacists deal with errors and overcome the aftermath?

  • Illustration of T cells attacking cancer cells

    Immune checkpoint inhibitors in cancer: pharmacology and toxicities Subscription

    These treatments are commonly associated with autoimmune-related side effects and toxicities. This article outlines how pharmacists and the pharmacy team can recognise and manage these adverse events.

Show  10 per page20 per page50 per page

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.